CSN Login
Members Online: 3

Papillary TC: Unchanged fT4 even after several T4 dose increase

EuropeanGirl
Posts: 9
Joined: Jan 2011

I had a TT in May 2010 and was treated with RAI in the end of July 2010 after about 5 weeks without thyroxine (T4). After I started taking T4 again (125 mcg/day) I had my fT4 measured after 4, 5 and 11 weeks. The results showed fT4 14-14,5 (lab ref area 9-22 pmol/l), fT3 3,4-3,6 (ref 3,5-7,8) and TSH 19-27 (ref 0,2-4).

The dosage was increased to 175 mcg/d and after 4 weeks the results were fT4 15, fT3 5 and TSH 3,5.

The dosage was increased again to 175 mcg/d four times a week and 200 mcg/d three days a week. I also started taking 10 mcg/d liothyronine (T3). After four weeks the fT4 was still 14,6 but TSH was now acceptable 0,07 and fT3 6,2.

My question is: Why is fT4 more or less constant even though I have increased the dosage by almost 50%. Is it due to bad uptake from the intestines? I take the dosage in the morning before breakfast. Does the increased dosage also increase the binding proteins? I have always been slim, my current weight is 65 kg and my height is 180 cm. Does this mean that I need more T4 then others? I have read that the average dose of T4 is 2mcg/kg/day. I am now on 2,86 mcg/kg/day.

Do any of you have some of the same experiences?

Regards
European Girl-1976

sunnyaz
Posts: 582
Joined: Oct 2010

Hi EuropeanGirl,

I do know that T4 changes to TSH in your body and it takes about two weeks for that process. I have been on 175 mcg's of Synthroid (which is synthetic T4) ever since my Thyroidectomy in 2009. I take it every morning at the same time with a full glass of water. I do not eat for at least one hour or more after I take it. What does your doctor say about this?

There could be a problem with your digestive system. I know this is a personal question, but as a nurse I feel perfectly comfortable asking, do you have "normal" bowel movements? I.e. formed and medium to dark brown stool? Or; are they watery, frequent and urgent? Do you ever notice they are light in color and float verses sinking, or undigested food mixed in? If any of the later are the case, you may want to consult with a Gastroenterologist.

Blessings,
Julie-SunnyAZ

EuropeanGirl
Posts: 9
Joined: Jan 2011

Thank you for your reply, Julie-SunnyAZ. I really appreciate it. :-)

As far as I know T4 is changed into T3 and not TSH. I also take my T4 (called Levaxin where I live) in the morning together with a glass of water about half an hour before breakfast. This is in accordance with what my doctor has told me, and also what I have read in books and on the net.

I have no problem by your question about my digestion. :-) I have thought about it myself. However, my stool looks normal, and I have no other noticeable digestive problems.

I have thought about the possibility that the binding proteins also increase by increasing the T4-dose taken. However, I have not measured these proteins in a while.

Even though the fT4 level is unchanged when increasing the T4-level, the TSH is lowered, which it should (even before I started taking T3-addition). This means that it is taken up in the intestines.

Best regards
EuropeanGirl

nasher
Posts: 507
Joined: Apr 2010

i was told 1 hour or longer before food

myself i was told 1 hour before food and 3 hours after food so i do mine first thing when i wake up with a glass of water then wait 1 hour.

if you are eating too soon you might be loosing some of the Synthroid or if you are drinking LARGE amounts of water you may be flushing it through faster than absorption

good luck and keep us up to date please

Craig

EuropeanGirl
Posts: 9
Joined: Jan 2011

Hi Craig
Thank you for your thoughts. I really appreciate it.

It seems like the recommendation are a bit different here. I was told half an hour before food or two hours after. I do not drink large amounts of water, only 1-2 dl.

In the weekends (when I do not work) I can go more than an hour between taking T3/T4 and breakfast. However, in the weekdays I get up early to go to work and I dont think I will be able to get up 30 min earlier. I need my sleep. I am no morning person. But I also need to eat before I leave home. :-)

I will take a new blood sample next week. I will keep you posted.

EuropeanGirl
Posts: 9
Joined: Jan 2011

Hello again
I recieved the results from my last blood tests yesterday. The fT4 and fT3 are further redused to 13,8 and 5,3 respectably (the results one month ago: 14,6 and 6,2). The TSH is 0,03. The doctor wanted me to incerease the oral intake of T4 with additionally 50 mcg/week.

Why is fT4 still decreasing?

EuropeanGirl
Posts: 9
Joined: Jan 2011

I have taken two new blood tests. The first was taken before I took my medications (T4 and T3) in the morning. The other one was taken the day after (our yearly health check at work) in the afternoon and I had taken my medication in the morning as normal. The results were:

Wednesday at 08:00 (before medication)
TSH <0,03
fT3 7,5
fT4 18,6

Thursday at 14:00 (app. 7 hours after medication)
TSH 0,01
fT3 7,6
fT4 27,9

It seems like the fT4 is better now then the previous samples. This might be due to my recent T4-medication increase, but also since I stopped using the pill about three weeks earlier.

Do any of you know why the fT4 is so high at afternoon compared with the morning? This does not correspond with literature I have read.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network